Skip to main content

Table 3 Examples of DRP

From: Drug-related problems and medication reviews among old people with dementia

Type of DRP Comment
Adverse drug reaction A 78-year-old man with Alzheimer’s disease, hypertension and hypokalemia was admitted to the hospital because of hypertension (205/115 mmHg). The doctor initially suspected that the patient’s symptom was an ADR related to galantamine, and so discontinued the treatment. However, hypertension secondary to primary aldosteronism was then diagnosed, and ten days later galantamine was restarted at the same dosage as at admission (i.e., 24 mg daily). The patient was ready to be discharged, but got nauseous and vomited and had to stay on the ward. The clinical pharmacist suspected an ADR and suggested to decrease the dose of galantamine, which was done. The symptoms resolved and the patient could be discharged.
Dosage too high A 71-year-old man was admitted to the hospital because of a history of falls. His chronic medical problems included schizophrenia, diabetes mellitus type II, mental retardation and a suspected dementia. He had a catheter because of urinary retention. A UTI was diagnosed. His schizophrenia was treated with zuclopenthixol decanoate intramuscular injections every fourth week, and for side effects with trihexyphenidyl 20 mg daily. The dosage of zuclopenthixole had been lowered by more than 75% over recent years whilst the dosage of trihexyphenidyl was unchanged. The clinical pharmacist questioned the dose of the anticholinergic drug that might have been a contributory factor to suspected dementia, history of falls and urinary retention. The dose of trihexyphenidyl was gradually lowered and finally discontinued, and the injection switched to risperidone tablets.
Dosage too low An 89-year-old man with cognitive impairment was admitted to the hospital because of urosepsis. His medical history included stroke and abdominal pain, which was treated with sustained-release morphine 30 mg twice daily, and sodium picosulfate PRN for prevention of opioid-associated constipation. Examination on the ward revealed severe constipation, which was treated with methylnaltrexone. The patient’s MMSE score several weeks before hospital admission was 13/30. Because of his low MMSE score and the fact that he was living at home on his own, it was unclear whether the patient understood the importance/need of taking the laxative in time. The clinical pharmacist suggested regular dosing of sodium picosulfate, a recommendation that was followed by the physician. Osmotic laxatives were also prescribed.
Ineffective/Inappropriate drug A 90-year-old woman with cognitive impairment was admitted to the hospital because of excessive daytime sleepiness. A medication review performed by the clinical pharmacist revealed that medication with propiomazine 25 mg at bedtime was started by primary care 8 days prior to admission to the hospital. Propiomazine can cause daytime sleepiness and is classified as an inappropriate drug by the quality indicator developed by the Swedish National Board of Health and Welfare. Propiomazine was discontinued.
Interaction An 86-year-old man with Alzheimer’s disease was admitted to the hospital because of bursitis. Two months before admission, he was prescribed fluconazole 50 mg daily as a seven-day treatment, but due to a transcription error, it was added to the medication list as an ongoing prescription. The patient also had an ongoing treatment with citalopram. On the ward, he got more and more agitated, and hallucinated. Haloperidol was prescribed. The patient’s symptoms might have been a result of increased concentrations of citalopram due to an interaction between citalopram and fluconazole. The clinical pharmacist recommended discontinuation of fluconazole and haloperidol. Fluconazole was discontinued and haloperidol was prescribed PRN, and since the hallucinations disappeared, haloperidol was no longer needed.
Needs additional drug therapy An 87-year-old woman was admitted to the hospital because of deteriorating heart failure. She had a medical history of atrial fibrillation, angina pectoris, heart failure, stroke and vascular dementia, with an MMSE score of 14/30. She was agitated and aggressive to the staff and it was assumed that she suffered from pain, which was treated with oxycodone PRN. A medication review performed by the clinical pharmacist revealed that gabapentin was discontinued for unclear reasons just a week prior to admission to the hospital. The indication for gabapentin use was not only neuropathic pain but also post-stroke epilepsy, of which the physician was unaware. Gabapentin was the only antiepileptic drug treatment the patient had been prescribed. Gabapentin was reinitiated.
Noncompliance One patient admitted to the ward for dyspnea had been prescribed a multidrug treatment for COPD (stage III) with dry powder inhalers. According to the medical record, the patient required full support to cope with activities of daily living and could not follow instructions. It is therefore possible that the patient was unable to use the inhaler devices properly prior to readmission, leading to ineffective drug treatment. The pharmacist recommended the use of a pressurized metered-dose inhaler together with a spacer instead.
Unnecessary drug therapy An 89-year-old woman with vascular dementia, diabetes mellitus, previous stroke and angina pectoris was admitted to the hospital because of headache and abnormal motor function; meningitis was diagnosed. The patient was also nauseous and had been so for a long time. In 2005, she had been prescribed haloperidol for the treatment of her nausea, and she was still treated with this at the time of admission (2012). Her diabetes was treated with metformin, which could be the cause of her nausea. Because of decreased renal function and an HbA1c fluctuating between 46–58 mmol/mol during the last two years, the clinical pharmacist suggested that both haloperidol and metformin should be discontinued (with monitoring of HbA1c later on), which was done.
  1. Abbreviations: ADR adverse drug reaction, COPD chronic obstructive pulmonary disease, DRP drug-related problem, MMSE Mini Mental State Examination, PRN Pro Re Nata, UTI urinary tract infection
\